Alabama, 2012Heat in Alabama, July 23 to 27, 2012
July 23 to 27, 2012 · NWS BMX · 5 events in 5 counties and zones
A strong ridge set up across the Southeastern continental United States the last week of July. With high levels of moisture and temperatures reaching into the mid to upper 90s, resulting heat index values were over 105 degrees across portions of south Central Alabama.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong ridge set up across the Southeastern continental United States the last week of July. With high levels of moisture and temperatures reaching into the mid to upper 90s, resulting heat index values were over 105 degrees across portions of south Central Alabama. Heat related illnesses were reported to the Alabama Department of Public Health for the time period of July 15 -July 27, on both days when heat criteria was and was not met, and for counties which did not meet heat advisory criteria. A total of 89 illnesses were reported across Central Alabama during this 13 day period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 23, 9:19 AM CST, 41 minutes earlier.
Area forecast discussion, Jul 23, 9:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CDT MON JUL 23 2012
.UPDATE...TODAYS WEATHER.
&&
.DISCUSSION...
SEVERAL FEATURES OF INTEREST THIS MORNING. AN UPPER IMPULSE MOVING
SOUTHEAST THROUGH EASTERN TENNESSEE WAS PRODUCING SOME CUMULUS
ACROSS NORTHEAST ALABAMA. ANOTHER IMPULSE LOCATED OVER SOUTHWEST
ALABAMA WAS MOVING WEST AND PRODUCING CUMULUS FIELD OVER SOUTHERN
MISSISSIPPI. THE IMPULSE OVER SOUTHWEST ALABAMA WILL PRODUCE SUBSIDENCE
ON ITS EAST SIDE AND REDUCED RAIN CHANCES ACROSS SOUTHEAST COUNTIES.
HIGHEST RAIN CHANCES THIS AFTERNOON WILL LIKELY BE ACROSS EAST ALABAMA
EAST OF I-65 AND NORTH OF I-85...DUE TO IMPULSE MOVING ACROSS TENNESSEE.
AN UPPER LOW LOCATED JUST EAST OF APALACHICOLA FLORIDA WAS MOVING
WEST...AND COULD BRING SOME CONVECTION INTO THE SOUTHEAST COUNTIES
THIS EVENING.
NO SIGNIFICANT CHANGES MADE TO TEMPERATURES.
58/ROSE
&&
.AVIATION...
12Z TAF DISCUSSION.
RAIN...CLOUDS...AND LOWER VISIBILITIES WERE FINALLY NO-SHOWS ACROSS
THE AREA OVERNIGHT. LOW RAIN CHANCES TODAY PRECLUDES THE INCLUSION
OF ANY SHOWERS OR STORMS IN THE TAFS THIS AFTERNOON. TROPICAL AIR
MASS HAS BEEN REMARKABLY FREE FROM FOG FOR SEVERAL NIGHTS RUNNING...
AND SEE NO CHANGE IN AIR MASS TO CHANGE THAT TREND TONIGHT. THUS...
VFR CONDITIONS FORECAST EVERYWHERE THROUGH THE NEXT 24 HOURS.
/61/
&&
.PREV DISCUSSION... /ISSUED 618 AM CDT MON JUL 23 2012/
SHOWERS AND STORMS DEVELOPED IN ALL QUADRANTS YESTERDAY BUT THE
SOUTHWESTERN AREAS HAD FAR MORE COVERAGE. THIS WAS MAINLY DUE TO
BETTER MEAN MOISTURE AND A BOUNDARY LEFTOVER FROM SOMEWHAT WEAK
MID LEVEL IMPULSE AND EARLY MORNING CONVECTION MOVING NORTHWARD.
ALTHOUGH THERE WAS A GOOD CUMULUS FIELD OVERHEAD AT TIMES...HIGH
TEMPERATURES WERE A FEW DEGREES WARMER IN MOST PLACES...IN THE
90S. LOWS HAVE BEEN CLOSE TO NORMAL READINGS IN THE 70S.
THE MODEL SUITE THIS RUNS DOES NOT INDICATE ANY REAL SURPRISES AND
MATCHES PERSISTENCE VERY CLOSE. THE GFS AND ECMWF HAVE A SLIGHT
DISCREPANCY ON WHERE THE UPPER FEATURES SET UP AND WHERE THE
GULF MOISTURE RESIDES...WITH THE ECMWF A BIT MORE AGGRESSIVE MOVING
MOISTURE INTO SOUTHEAST ALABAMA. KEPT SOME POPS IN EACH DAY THROUGH
THURSDAY WITH THE HIGHEST CHANCE ACROSS THE SOUTHEAST HALF OF THE
AREA...A BIT OF A MIX LEANING TOWARD THE ECMWF AS THE UPPER RIDGE
HAS MORE INFLUENCE NORTHWEST. BY FRIDAY...A MID LEVEL IMPULSE MOVES FROM
NORTH TO SOUTH OVER CENTRAL ALABAMA AS THE UPPER RIDGE GETS THIS
WEAKNESS OVERHEAD. THIS PATTERN WILL RESEMBLE THE ONE WE WERE JUST
IN WITH A RIDGE WEST AND WEAKNESS EAST. THE SURFACE FRONT APPEARS TO
HANG UP NORTH OF THE AREA AND THIS UPPER FEATURE PROVIDES LIFT TO
A RATHER MOIST BOUNDARY LAYER. THEREFORE...THE HIGHEST POPS FOR FRIDAY WITH
LOWER THAN NORMAL POPS BEYOND.
VERY HAPPY WITH THE ADJUSTMENTS MADE ON THE PREVIOUS FORECAST AND
THIS MATCHES CLOSELY THE THINKING WITH THIS MODEL SUITE. THEREFORE...
OVERALL CHANGES WERE RATHER MINOR IN POPS AND TEMPS. TEMPS FLUCTUATE
IN THE 90S FOR HIGHS AND 70S FOR LOWS.
75
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 94 71 95 74 96 / 30 20 20 20 20
ANNISTON 94 72 93 73 96 / 30 20 30 20 30
BIRMINGHAM 94 74 95 75 96 / 20 20 20 20 20
TUSCALOOSA 93 74 97 74 99 / 10 20 20 20 20
CALERA 92 73 95 75 97 / 20 20 30 20 30
AUBURN 93 73 93 74 95 / 30 20 40 30 40
MONTGOMERY 96 74 97 75 97 / 20 20 40 30 40
TROY 93 72 93 72 96 / 20 20 40 30 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 23, 4:53 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 AM CDT MON JUL 23 2012
ALZ011>015-017>050-241100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
553 AM CDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Heat, Barbour
- When
- July 23, 10:00 AM CST to July 26, 6:00 PM CST
- Where
- Barbour forecast zone
- Reported by
- ASOS
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Weedon Field Airport ASOS in Eufaula reported heat index values over 105 degrees each afternoon from July 23-July 26.
Heat, Tuscaloosa
- When
- July 24, 11:00 AM CST to July 27, 6:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- ASOS
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Tuscaloosa ASOS reported heat index values over 105 degrees each afternoon from July 24-July 27. Heat related illnesses were reported to the Alabama Department of Public Health as follows: five on July 17; four on July 18; two on July 25; and two on July 27.
Heat, Montgomery
- When
- July 24, 11:00 AM CST to July 27, 6:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery Regional Airport ASOS reported heat index values over 105 degrees each afternoon from July 24-July 27.
Heat, Talladega
- When
- July 25, 10:00 AM CST to 6:00 PM CST
- Where
- Talladega forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
COOP observers across Talladega county reported highs of 100 on the afternoon of July 25. Heat related illnesses were reported to the Alabama Department of Public Health as follows: two on July 19; one on July 21; one on July 24; and two on July 25.
Heat, Lee
- When
- July 26, 11:00 AM CST to 6:00 PM CST
- Where
- Lee forecast zone
- Reported by
- AWOS
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Auburn AWOS reported heat index values over 105 degrees on July 26.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 23, 20121 death · 1 event
- Tornado and Hail in New York, July 23 to 24, 2012$100,000 · EF1 · 48 events
- Damaging Winds and Lightning Strike in North Carolina, July 23 to 24, 2012$1.0 million · 50 kt wind · 4 events
- Hail and Damaging Winds in Vermont, July 23, 2012$150,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$300,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 23, 2012$125,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$31,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in North Carolina, July 23, 2012$31,000 · 1.25 in hail · 23 events
- Damaging Wind in Arizona, July 23, 2012$50,000 · 56 kt wind · 1 event
- Damaging Winds in South Dakota, July 23, 2012$45,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Jersey, July 23, 20122 injured · 1.25 in hail · 17 events
- Damaging Winds in South Dakota, July 23, 2012$40,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407333, 407319, 407323, 407338, 407322.